Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 11, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 24, 2002, 8:32 PM CDT for Kay County, Oklahoma. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 8:32 PM CDT (01:32 UTC)
- Expired
- May 24, 2002, 10:30 PM CDT
- In force
- 118 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1865 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 250132 FFWOKC OKC071-250330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 830 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 1030 PM CDT * AT 830 PM CDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL PERSISTED IN KAY COUNTY. LOCALIZED RAINFALL AMOUNTS OVER THREE INCHES THIS EVENING WILL CAUSE FLOODING OF ROADS AND LOW-LYING AREAS. THE HEAVIEST RAIN WILL OCCUR NORTHWEST OF A LINE FROM NEWKIRK TO TONKAWA. * LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...KILDARE... NEWKIRK...PONCA CITY AND TONKAWA DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3695 9746 3661 9744 3662 9706 3697 9674
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:45 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, May 24, 2:45 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 245 PM CDT FRI MAY 24 2002 VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA. INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW TWO-THIRDS OF AREA. WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND WILL KEEP FRI DRY FOR NOW. FCSTID =30 OKC 61 73 58 80 / 100 30 10 20 HBR 57 75 57 81 / 80 20 20 30 SPS 64 77 61 84 / 80 40 30 30 GAG 46 75 56 80 / 60 10 10 30 PNC 54 73 55 80 / 100 10 10 20 DUA 65 76 61 81 / 70 80 30 20 .OUN... OK...NONE TX...NONE
In the hours before
Local storm report, May 24, 4:21 PM CDT, 4 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 8 NW HOLLIS OK .88 INCH HAIL
05/24/02 HARMON
FMLocal storm report, May 24, 4:33 PM CDT, 3 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM HOLLIS OK 1.00 INCH HAIL
05/24/02 HARMON AMATEUR RADIO SPOTTER
FMLocal storm report, May 24, 5:35 PM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 11 W WILLOW OK .88 INCH HAIL
05/24/02 GREER PUBLIC REPORT
0506 PM SAYRE OK .75 INCH HAIL
05/24/02 BECKHAM EMERGENCY MGT.
0521 PM 4 W ELK CITY OK 1.00 INCH HAIL
05/24/02 BECKHAM SPOTTER REPORT
0501 PM 9 E HOLLIS OK .75 INCH HAIL
05/24/02 HARMON PUBLIC REPORT
0528 PM QUANAH TX .88 INCH HAIL
05/24/02 HARDEMAN AMATEUR RADIO SPOTTER
0533 PM 3 W REED OK .75 INCH HAIL
05/24/02 GREER AMATEUR RADIO SPOTTER
FMLocal storm report, May 24, 6:25 PM CDT, 2 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM GOULD OK 1.00 INCH HAIL
05/24/02 HARMON MEDIA REPORT
0602 PM 10 SW MANGUM OK 1.25 INCH HAIL
05/24/02 GREER GREER CO EOC
0603 PM 3 S FOSS OK 61 MPH WIND GUST
05/24/02 WASHITA OFF DUTY NWS EMPLOYEE
0607 PM 3 S FOSS OK .75 INCH HAIL
05/24/02 WASHITA OFF DUTY NWS EMPLOYEE
0603 PM BURNS FLAT OK 62 MPH WIND GUST
05/24/02 WASHITA CSM ASOS
0602 PM TRUSCOTT TX 1.00 INCH HAIL
05/24/02 KNOX SPOTTER REPORT
0610 PM 6 N BENJAMIN TX 2.75 INCH HAIL
05/24/02 KNOX SPOTTER REPORT
0622 PM BURNS FLAT OK .88 INCH HAIL
05/24/02 WASHITA HAM RADIO SPOTTER
0617 PM SEILING OK 1.00 INCH HAIL
05/24/02 DEWEY HAM RADIO SPOTTER
FMLocal storm report, May 24, 6:55 PM CDT, 1 hour 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 3 S HAMMON OK 1.00 INCH HAIL
05/24/02 ROGER MILLS REPORTED BY COOP
OBSRVR
0625 PM GILLILAND TX 1.00 INCH HAIL
05/24/02 KNOX REPORTED BY PUBLIC
0640 PM MARTHA OK .88 INCH HAIL
05/24/02 JACKSON REPORTED BY HAM RADIO
0645 PM GILLILAND TX 1.00 INCH HAIL
05/24/02 KNOX REPORTED BY PUBLICLocal storm report, May 24, 7:23 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 5 N CHESTER OK .75 INCH HAIL
05/24/02 MAJOR REPORTED BY PUBLIC
0705 PM 7 W ELDORADO OK .88 INCH HAIL
05/24/02 JACKSON REPORTED BY PUBLIC
0710 PM QUANAH TX 1.00 INCH HAIL
05/24/02 HARDEMAN REPORTED VIA MEDIA
0720 PM 4 N QUANAH TX 1.00 INCH HAIL
05/24/02 HARDEMAN REPORTED VIA LOCAL MEDIA
0723 PM 4 N QUANAH TX 2.00 INCH HAIL
05/24/02 HARDEMAN REPORTED VIA LOCAL MEDIAThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:02 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 43 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 33 min |
| May 24, 8:51 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 39 min |
| May 24, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| May 24, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 29 min |
| May 25, 3:18 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 42 min |
| May 25, 9:23 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 37 min |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.